Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have kidney stone. Taking ciprofloxin. Noticed change in stool color. Is this normal?

Answered by
Dr.
Dr. V. Sasanka

Urologist

Practicing since :1995

Answered : 529 Questions

default
Posted on Mon, 28 Jan 2013 in Kidney Conditions
Question: hi, have a 9mm kidney stone, have stent, taking ciprofloxin. pain killers make me sick, taking motrin. stools normal color, and then dark grey, back to normal, today dark grey again. is this normal? awaiting next appt. and surgery date for stone removal.
thanks!
doctor
Answered by Dr. V. Sasanka 1 hour later
Hi,
Your 9mm stone in kidney needs to be dealt with by either shock wave lithotripsy or laser lithotripsy. The details will be explained to you by your urologist. You might have been started on ciprofloxacin in view of having a stent placed. Now the dark grey stools which seem to recur are certainly not likely to be due to stone or the antibiotic. If you have had heartburn earlier, suggesting that you had acid-peptic disease (gastritis) earlier, there is a significant chance that this could be the cause. If you have a bleeding ulcer in your upper gastrointestinal tract, the stools can become quite dark (sometimes tarry black indeed). I suggest you consult someone for an upper gastro-endoscopy, and plan for further treatment depending on its findings. till then, you could benefit from use of drugs like Ranitidine or Pantoprazole or some oral mixture for dyspepsia which could be an antacid. Hope this makes you feel better.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. V. Sasanka 19 hours later
could it be from my use of ant-acids? back to normal today. I already have the stent. had for 11 days. and it is miserable!
doctor
Answered by Dr. V. Sasanka 56 minutes later
Hi,
As I said earlier, the gastritis is more likely to be the cause of grey stools rather than use of antacids. An intermittently bleeding ulcer can cause you to have a similar picture where you have normal stools one day, and dark stools on another day. Some antacids might possibly cause such colouration.
I am afraid the stent can cause you some mild to moderate discomfort till it is removed. One of our fellow urologists recently had to have a stone extracted from his kidneys, and after he was done with the procedure, he swore that he would never stent another patient again! Apparently, the discomfort the stent can cause can be significant. But the benefit it provides continues to make more urologists lean towards a stented versus a non-stented procedure.
Maybe you can speak to whoever is managing your stone, and see if they can hurry up things a little bit.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
Medical Procedures ,  
Medical Topics ,  

Recent questions on  Interventional radiology

doctor1 MD

Hi thanks,I ve question that my elder brother recently died 17-18 days after placement of 3 stents for triple vessel disease,he was fine for more than 2 weeks of procedure but one fine morning started with suffocation advancing to severe chest pain and died within 45 minutes in hospital emergency before resucitation could begin,what could be the cause ?

doctor1 MD

I am 47, 5'7", 138 lbs in good health. Each night when I go to bed, I lay on my stomach. My heart thud sfor about 30 seconds and then is normal and then keeps repeating . It is happening more often. What could that be? My brother is 49 and has 6 stents in place so heart troubles run in the family.

doctor1 MD

I went through a kidney infection (caused by a blocked kidney stone) and then septic shock. I am recovering nicely at home. I was very lucky. For about 3 weeks now I have some numbness in my left butt check and depending on how I sit my tailbone (coccyx) is sore. i asked the urologist if putting a stent between my kidney and bladder would cause this and he said no. Since I was in bed for quite a few days he said it might be the way I was sleeping. The stent was removed about 2 weeks ago but the numbness remains and also the sore tailbone. I am returning to work after being off work for 8 weeks and would like for this to get better. Any ideas on what would cause this as I can only see my specialist in a few weeks.

doctor1 MD

i am 68years old physically fit had two stents inserted 9years ago, i only have a problem when using my arms above my shoulders.after one or two days i become ill, erratic heart beat 50-60beats, blood pressure 140 over 80, at times other down to115 over60, what is my problem

doctor1 MD

I have a severe pain in my left calf which is relieved by moving around. I also have shortness of breath for which I went to emergency room Monday. They released me with no findings. I did not have the pain in my calf at that time. I had been to...

doctor1 MD

My dad is diagnosed with liver cancer advanced stage and getting chemotheraphy from last 1.3 yrs. For every 3 months we are having regular check up of Whole abdomen scan, LFT, CBP. Medicines we are using from starting are: Soranib tab 1 per day...

doctor1 MD

What is Transarterial Chemoembolization (TACE)? How effective it is? Please answer to the email address below: Thanking you XXXX